Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 42, NWS Houston/Galveston, TX

March 21, 2005Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 21, 2005, 2:25 PM CST for Montgomery County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2005, 2:25 PM CST (20:25 UTC)
Expired
Mar 21, 2005, 3:15 PM CST
In force
50 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Montgomery County, TX

The radar

The Houston radar (KHGX), 101 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.4 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2005-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2005-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 10:45 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 21, 10:45 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1045 AM CST MON MAR 21 2005

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS OUR NORTHERN COUNTIES
THIS MORNING. ADDITIONAL STORMS ARE FIRING ALONG THE DRY LINE TO THE
NORTHWEST OF THIS ACTIVITY. PORTIONS OF SOUTHEAST TEXAS WILL HAVE A
SHOT OF SEEING SOME SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING AS THE AIRMASS DESTABILIZES DUE TO THE COMBINATION OF
DAYTIME HEATING AND INCREASING INSTABILITY. SIMILAR TO THE PREVIOUS
DISCUSSION...CURRENT THINKING IS THAT LOCATIONS ALONG AND NORTH OF
THE INTERSTATE 10 CORRIDOR WILL HAVE THE BEST SHOT OF SEEING SOME OF
THE STRONGER STORMS. TORNADOES AND LARGE HAIL CONTINUE TO APPEAR TO
BE THE PRIMARY SEVERE WEATHER THREAT. SPCS MORNING DAY 1 UPDATE
STILL HAS PORTIONS OF SOUTHEAST TEXAS IN MODERATE RISK. HAVE ALREADY
SENT OUT A MORNING UPDATED PACKAGE TO ACCOUNT FOR CURRENT ACTIVITY
AND ANTICIPATED COVERAGE THIS AFTERNOON AND THIS EVENING. 42/46
&&

.PREVIOUS DISCUSSION (510 AM CST)...
AFTER WATCHING RADAR TRENDS ACROSS CEN TX AND EXAMINING THE
6Z GFS...I DECIDED TO RAISE THE MORNING POPS FOR THE WESTERN AND
NORTHERN ZONES INTO THE LIKELY RANGE. IT APPEARS ORGANIZED
CONVECTION COULD MOVE INTO THE NW ZONES AROUND MID-MORNING
INSTEAD OF EARLY THIS AFT. THIS WILL AFFECT THE CLL TAF AS WELL.
THEREFORE FOR THE 12Z TAF PACKAGE WILL HAVE TSTMS POSSIBLE
LATER THIS MORNING AT CLL. 33
&&

.PREVIOUS DISCUSSION (330 AM)...
LOW CLOUDS ARE EXPANDING OVER THE AREA EARLY THIS MORNING.
DW PTS STILL IN THE MID 50S ACROSS THE CENTRAL AND NORTHERN ZONES
WITH LOW 60S ALONG THE COAST. MOISTURE GRADIENT ACROSS THE
CENTRAL ZONES IS INDICATIVE OF WHAT IS LEFT OF THE WEAK COOL
FRONT THAT ACCELERATED SOUTHWARD LAST NIGHT WITH OUR ROUND OF
CONVECTION. EXPECT THE WARM AND MOIST AIRMASS SOUTH OF THE CWA
TO SPREAD NORTHWARD THIS MORNING ACROSS SE TX AS LOW PRESSURE
DEEPENS ACROSS THE SOUTHERN PLAINS.

THE MAIN FORECAST ISSUE IS THE POTENTIAL SVR WX EVENT TODAY AND
THIS EVENING. NO SIGNIFICANT CHGS TO THE PREVIOUS THINKING
CONCERNING THIS EVENT. WOULD LIKE TO SEE THE ETA AND GFS IN A
LITTLE BETTER AGREEMENT CONCERNING PRECIP PATTERN. HAVE DECIDED
TO TREND THE LATEST FORECAST TOWARD THE GFS. IT APPEARS TO HAVE
A BETTER HANDLE ON CURRENT PRECIP TRENDS. ETA IS TOO AGGRESSIVE
DEVELOPING PRECIP OVER NORTHERN PORTIONS OF SE TX TONIGHT.
FOLLOWING THE GFS IDEA...EXPECT CONVECTION TO BEGIN DEVELOPING
LATER THIS MORNING OVER THE NW ZONES OF SE TX. BEST CHC FOR
THE CENTRAL AND COAST WILL BE IN THE AFTERNOON AND EVENING HOURS.
THERE IS SOME CAPPING TO OVERCOME...BUT IT IS NOT EXPECTED TO BE A
PROBLEM WITH HEATING AND LIFT FROM THE APPROACHING UPPER
LEVEL JET CORE AND MID-LEVEL LOW WHICH WILL AMPLIFY NORTH OF THE
REGION AND SAG SE DURING THE EVENING HOURS. DRY LINE/WEAK COOL
FRONT WILL MOVE ACROSS TONIGHT FROM WEST TO EAST. THIS IS SLIGHTLY
SLOWER THAN THE PREVIOUS FORECAST...SO HAVE RAISED THE EVE POPS A
LITTLE. NOT SURE HOW MUCH CONVECTION WILL BE ON THE BOUNDARY
ITSELF...AS BEST LIFT APPEARS TO BE A LITTLE AHEAD OF THE
BOUNDARY. COULD END UP SEEING A COUPLE OF ROUNDS OF TSTMS...
ESPECIALLY ACROSS THE NORTHERN ZONES. DEGREE OF INSTABILITY AND
LOW-LEVEL SHEAR WILL BE SUFFICIENT FOR SUPERCELLS...ESPECIALLY
ALONG AND NORTH OF I-10. WILL MENTION THE SVR THREAT AREAWIDE
TODAY AND THIS EVENING AND HIGHLIGHT THE NORTHERN HALF AS HAVING
THE HIGHEST THREAT. BASED ON HELICITY VALUES OVER 200 AND CAPES
EXPECTED TO BE CLOSE TO 2K...TORNADOES AND HAIL ARE THE PRIMARY
THREATS. SHOULD CONVECTION BECOME ORGANIZED...DAMAGING
WINDS ARE ALSO A THREAT DUE TO STRONG MID-LEVEL WINDS AND DRY
LAYER ALOFT.

NO SIGNIFICANT CHGS TO THE EXTENDED FORECAST. SHRT WV TROF IS EXPECTED
TO PASS TO THE NORTH ON THU...WITH A LARGE SCALE MID/UPPER TROF
ADVANCING EAST ON FRI AND SAT FROM THE WESTERN U.S. THERE ARE SOME
TIMING DIFFERENCES WITH THIS FEATURE NEXT WEEKEND BETWEEN THE GFS
AND ECMWF. SO CONFIDENCE IS LOW ON WHEN THE COLD FRONT WILL PUSH
THROUGH ON THE WEEKEND AND WHEN THE BEST CHC OF RAIN WILL BE. WILL
CONTINUE THE IDEA OF CHC POPS SAT AND SAT NIGHT WITH FROPA AT SOME
POINT LATE ON SATURDAY. 33
&&

.AVIATION...
LOW CLOUDS CONTINUING TO SPREAD ACROSS SE TX THIS MORNING WITH OBS
INDICATING INCREASINGLY LIFR CONDITIONS DEVELOPING FROM THE SW. AT
THIS TIME WOULD EXPECT LIFR CRITERIA AREAWIDE BY SUNRISE GIVEN THE
CURRENT TRENDS. FORECAST REMAINS TRICKY FOR LATE THIS AFTN/EVENING
WITH THE POSSIBILITY OF STRONG/SEVERE TSRAS. WILL LIKELY KEEP WITH
THE PROB30 FOR THIS TIMEFRAME FOR NOW. 41
&&

.MARINE...
STILL DEBATING ABOUT INCREASING WIND STRENGTH FOR BAYS AND NEARSHORE
WATERS TODAY. MODELS INDICATING THAT WE COULD SEE SOME OF THE STRONG
LOW-LEVEL JET WINDS MIX DOWN TO THE SFC BY THE AFTN. ATTM WILL LIKE-
LY STICK WITH THE CURRENT FCSTS AND KEEP WINDS JUST UNDER SCEC CRIT-
ERIA. MODELS ALSO PERSISTING WITH THE (WEAK) OFFSHORE FLOW FORECASTS
IN THE POST STORM ENVIRONMENT (TONIGHT THROUGH EARLY WEDNESDAY) WITH
WINDS RETURNING TO THE SE BY WED AFTN. STILL LOOKING AT ANOTHER LATE
SEASON COLD FRONT (AND OFFSHORE WINDS) BY THE END OF THE WEEK. 41
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      77  51  78  46  74 /  60  40   0   0   0
HOUSTON (IAH)              77  55  79  49  75 /  60  50   0   0   0
GALVESTON (GLS)            74  61  74  56  73 /  40  40   0   0   0
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...SCEC 20-60 NM WATERS.
&&
Hazardous weather outlook, Mar 21, 6:30 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CST MON MAR 21 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-221300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
630 AM CST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
HALF OF SOUTHEAST TEXAS AND A SLIGHT RISK ACROSS THE SOUTHERN
HALF TODAY AND INTO THIS EVENING...

.DAY ONE...TODAY AND TONIGHT.
A STORM SYSTEM WILL STRENGTHEN TODAY ACROSS THE CENTRAL AND
SOUTHERN PLAINS. AN ASSOCIATED DRYLINE AND WEAK COOL FRONT
WILL MOVE ACROSS SOUTHEAST TEXAS TONIGHT. AHEAD OF THIS FEATURE...
THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST TEXAS.

THE ATMOSPHERE IS VERY UNSTABLE AND THE ATMOSPHERIC WIND SHEAR
PROFILE IS FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE
SEVERE WEATHER THREATS INCLUDE TORNADOES...DAMAGING WINDS...AND
LARGE HAIL. THE GREATEST CHANCE OF SEVERE WEATHER TODAY IS
ACROSS THE NORTHERN HALF OF SOUTHEAST TEXAS...GENERALLY ALONG AND
NORTH OF INTERSTATE 10. HOWEVER...THE THREAT AREA INCLUDES ALL OF
SOUTHEAST TEXAS. THE THREAT FOR SEVERE WEATHER WILL BEGIN THIS MORNING
ACROSS NORTHERN PORTIONS OF THE AREA AND EXPAND TO INCLUDE ALL OF
SOUTHEAST TEXAS BY MID-DAY. THE THREAT IS EXPECTED TO END LATE THIS
EVENING AS A COOL FRONT MOVES ACROSS THE AREA.

LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY...PRIMARILY ACROSS
NORTHERN AND CENTRAL PORTIONS OF SOUTHEAST TEXAS. RAINFALL
AMOUNTS OF 1/2 TO 1 INCH WILL BE COMMON...WITH ISOLATED AREAS
POSSIBLY EXPERIENCING 2 TO 3 INCHES OF RAIN WHERE TRAINING OF
THUNDERSTORMS OCCURS.

PERSONS ACROSS SOUTHEAST TEXAS SHOULD MONITOR THE LATEST WEATHER
INFORMATION. SEVERE WEATHER WATCHES AND WARNINGS ARE A GOOD
POSSIBILITY LATER TODAY. THERE IS THE POTENTIAL FOR A SIGNIFICANT
SEVERE WEATHER EVENT LATER TODAY AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION IS LIKELY LATER TODAY AND/OR THIS EVENING.

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.